Suspected GCA: I spent 5 hrs in ophthalmology today... - PMRGCAuk

PMRGCAuk

14,698 members26,859 posts

Suspected GCA

Wraysbury profile image

I spent 5 hrs in ophthalmology today 😟sent by GP with jaw ache radiating to temples, numb roof of mouth and sides of my tongue, blurred vision, weird. Thankfully I had no deterioration in my eyes. But we were waiting for my bloods to come back to check inflammatory markers, in the end it turns out they’de been sent as non urgent and wouldn’t be done til about 21.00. So I’ve come home. Anyone else had the jaw and tongue symptoms pls. Seeing doc again tomorrow. If inflammation up I’m having a prednisolone infusion.

30 Replies

Good luck for tomorrow.......keep us posted....

Wraysbury profile image
Wraysbury in reply to Longtimer

Thanks

Hi weaysbury , yes I had all that you mentioned plus tingling down one side of my face , please try not to worry as your obviously being taken care of by your opthomologist, my eyes too were effected but the preds were upted an I’m now doing well , you just be sure to take time an be good to you all the best 🌹

Wraysbury profile image
Wraysbury in reply to Monkeymate

Thanks

Hmmmm? No, I just had a wicked headache (behind eyes and in my temples) and horrible fatigue.. I felt like I had been hit by a truck and could not keep my eyes open. No numb roof of mouth, or sides of tongue. When my ESR & GCA results came back they were almost within normal range... but I definitely had/have GCA! I was on Pred, only 8 hours and felt 100% better!

Hope they can sort you out quickly. My GCA started with jaw and tongue pain radiating to the temples. By the time they finally diagnosed GCA I could hardly open my mouth or talk.

You must be exhausted after spending 5 hours at the hospital.

Wraysbury profile image
Wraysbury in reply to Primarose

Yes I’m am. Thanks for ur reply

Primarose profile image
Primarose in reply to Wraysbury

You should be in bed resting now.;-)

Let us know what happens. It will be a relief all round when you are on a GCA dose of Pred.

Thanks

PMRpro profile image
PMRproAmbassador

Was it beyond their system to change it to urgent? If they are raised (not that that necessarily means much) time for a complaint...

Hi Wraysbury any news on those bloods yet? What's happening hon?

Yes. Thanks. ESR up from 28 to 40. Jaw symptoms and blurry eyes which I’d had for 3 days have gone today so GP said stay on my current dose 15 mgs pred and she’ll see me next Monday, unless symptoms return. Perhaps hrs at hosp staring at a wall cos with the drops I couldn’t read or knit, did me good!! I’ve had a little walk in the sun and am now sitting trying to avoid eye contact with the dust etc in my hse!!! I feel really really exhausted and neck is painful, but I’m happier

Pleased you are feeling a bit better, however surprised, given ESR is on the rise, that GP is keeping you on same dose. However, having said that my ESR went to 88 and I was on 15mgs, but then I didn't have jaw, tongue, eye or head symptoms.

Don't be afraid to 'make a nusiance' of yourself with GP or A&E if things deteriorate. I had GCA scare and went to A&E. All was fine but they were empathic that if I had another episode I shouldn't hesitate in returning. Wishing you better days.

Thanks. I’ll be there if I deteriorate again. X

gifford7 profile image
gifford7 in reply to Wraysbury

What is your CRP? It's as important or more so than ESR. Since GCA is suspected have you been scheduled for a temporal artery biopsy? In my case [partial loss of vision,

hi CRP] I was offered either 80mg pred or 1,000mg by infusion. I chose 80mg oral pred.

20 days later had a GCA induced stroke; finally got the 1,000mg x 3 infusion which finally brought CRP to normal. I was told if I had initially chosen the hi dose infusion the stroke might have been avoided. Low dose aspirin may be considered.

PMRpro profile image
PMRproAmbassador in reply to gifford7

In many people the CRP tells no more than the ESR. And for about a fifth of us - neither provides any information.

gifford7 profile image
gifford7 in reply to PMRpro

However for some patients measuring both CRP & ESR gives a more accurate diagnosis of suspected GCA. see

"The laboratory hallmark of giant cell arteritis (GCA) is an elevation in the erythrocyte sedimentation rate (ESR) and C-reactive protein (CRP) level. The ESR usually exceeds 50 mm/h and may exceed 100 mm/h, but may be normal in 7-20% of patients with GCA. [87, 88] Therefore, a normal ESR does not rule out GCA, and the level of elevation of ESR does not correlate reliably with the severity of the disease. Because normal values of ESR are known to increase with age and are higher in women, the ESR should be appropriately adjusted. [89]

CRP is of hepatic origin. The level usually rises before ESR in most disease states, and is often elevated in GCA. It has higher sensitivity and specificity than ESR (98.6% and 75.7%, respectively) and is relatively unaffected by age, gender, and other hematologic parameters. [90]

Nonconcordance between ESR and CRP can occur (ie, either an elevated ESR with normal CRP or a normal ESR with an elevated CRP). The use of both tests provides a slightly greater sensitivity for the diagnosis of GCA (99%) than the use of either test alone. [91]"

emedicine.medscape.com/arti...

PMRpro profile image
PMRproAmbassador in reply to gifford7

That is the theory. Unfortunately, reality doesn't always match. I've read them all...

Jaw ache,toothache, earache,sore throat & a headache like no other for myself. Plus incident of double vision & sensitive head/face skin. Positive diagnosis GCA with temporal biopsy. Hope that helps.

Wraysbury profile image
Wraysbury in reply to

Oh no. I hope ur feeling better. Did u have a pred infusion?? Thanks

in reply to Wraysbury

No. Put on 40 mg pred by GP. Hit the spot within a few hours when other prescribed painkillers didn't touch it. Referred to Hospital Eye Consultant (on the spot phone call) for the next day. On the ball both were. Biopsy within 5 days due to weekend. Definite confirmation.

Wraysbury profile image
Wraysbury in reply to

Good. Good luck

Hmmm! - I had those symptoms. Was given codeine. Lost an eye. Permanently. You should already be on 40 - 60 mg preds - just in case.

I think if it were me I would heed arthur463 here - with those symptoms and raised ESR- you should already be on a higher dose of Pred - your eyesight could possibly still be at risk. Not my intention to make you fearful - just extra cautious.

Rimmy

Wraysbury profile image
Wraysbury in reply to Rimmy

It’s so difficult to ignore GP and do my own thing. Also I’d then have an even harder job reducing. And what if she won’t give me another prescription when I run out too soon? (Uk)

Rimmy profile image
Rimmy in reply to Wraysbury

Yes I understand that - it is so important to have a supportive GP - especially if they are your primary service provider/prescriber - BUT sometimes we have to be prepared to go back and express our concerns even if they don't like it. It depends on how you are feeling of course but when in doubt I reckon it is better to be safe than sorry and if your GP isn't helpful I'd go certainly back to the ER. A lot of us feel intimidated by systems and medicos that can at times be dismissive if you don't fit their 'criteria' sufficiently - but if you lose eyesight THEY won't have to live with that you will .... so hence me urging caution and tell them again you are very worried !! And I doubt your GP would cease your Pred script altogether - THAT would likely send you to hospital.

Best wishes

Rimmy

Wraysbury profile image
Wraysbury in reply to Rimmy

Thanks

Funky-Butt profile image
Funky-Butt in reply to Wraysbury

That sounds like really solid advice Rimmy. As you said its the patient who has to live with the consequences, not the doc. In my OH's case, his GCA symptoms seemed to get worse with the pred - is that wierd? Theyve reduced with the new higher dose of 60mg (up 10mg from 50mg). But still there. Has anyone been known to lose sight on that high a dose?

PMRpro profile image
PMRproAmbassador in reply to Funky-Butt

It depends on how advanced the GCA was - if they have already had visual symptoms then 60mg might not be enough, especially if vision has been lost in one eye because once that has happened the risk for the other eye is very high and that is why such high doses are used.

The GCA may have still been ramping up at the time he started the lower dose and appeared to get worse. But now he's on 60mg and the symptoms are improving his sight should be protected. But you can never say 100% safe unfortunately.

You may also like...